Alert archive / California / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS San Diego, CA

August 25, 2000San Diego County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 25, 2000, 1:35 PM PDT for San Diego County, California. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 25, 2000, 1:35 PM PDT (20:35 UTC)
Expired
Aug 25, 2000, 2:30 PM PDT
In force
55 min
Issued by
NWS San Diego, CA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County San Diego County, CA

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2000-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2000-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-394 J/kg
Mixed-layer LCL
861 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 252034
SVRSAN
CAC073-252130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
135 PM PDT FRI AUG 25 2000

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN SAN DIEGO COUNTY IN CALIFORNIA

* UNTIL 230 PM PDT

* AT 120 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTHEASTERN SAN DIEGO COUNTY BETWEEN PINE
VALLEY AND BOULEVARD...OR ABOUT 33 MILES EAST OF LAKESIDE... MOVING
SOUTHEAST AT 20 MPH.

VERY LARGE HAIL AS WELL AS FLOODING IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SAN DIEGO.

LAT...LON 3281 11638 3269 11651 3261 11641 3263 11618

$$

SMALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 9:00 AM PDT, 4 hours 35 minutes earlier.

Area forecast discussion, Aug 25, 9:00 AM PDT, 4 hours 35 minutes before
EXTREME SOUTHWESTERN CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT FRI AUG 25 2000

                              ...SYNOPSIS...
A CONTINUED INFLUX OF MONSOONAL MOISTURE INTO SOUTHWEST CALIFORNIA
WILL BRING THUNDERSTORMS TO THE MOUNTAINS AND DESERTS THIS AFTERNOON
AND EVENING WITH THE POTENTIAL FOR LOCALLY HEAVY RAINFALL AND FLASH
FLOODING. SOME DRYING OF THE MONSOONAL MOISTURE SHOULD BRING A
DECREASE IN THE MOUNTAIN AND DESERT THUNDERSTORMS DURING THE
WEEKEND. PATCHY COASTAL LOW CLOUDS WILL BECOME MORE EXTENSIVE DURING
THE WEEKEND AND SPREAD FARTHER INLAND EACH NIGHT. A SLOW COOLING
TREND WILL DEVELOP LATE IN THE WEEKEND.

                             ...DISCUSSION...
VISIBLE SATELLITE IMAGERY SHOWS A NARROW BAND OF CLOUDS EXTENDING
NORTHWEST FROM NEAR IMPERIAL TO THE CAJON PASS AREA. SATELLITE IR
LOOP INDICATES THIS BAND IS FROM A MCS THAT WAS OVER SOUTHWESTERN
ARIZONA OVERNIGHT. THE OTHER AREA OF EXTENSIVE CLOUDS IS ALONG THE
COAST FROM SAN DIEGO COUNTY AND SOUTHERN ORANGE COUNTY.

12Z NKX SOUNDING IS JUST AS UNSTABLE AS THURSDAY MORNING AND STILL
SHOWS ABOUT 1.5 INCH PCP WATER. DEW POINTS ARE DOWN OVER IMPERIAL
COUNTY BUT SHOWING LITTLE CHANGE OVER THE COACHELLA VALLEY OVER 24
HOURS AGO WITH DEW POINTS IN THE UPPER 60S.

BASED ON THE 12Z ETA CAPE AND LI GRAPHICS THROUGH 60 HOURS...APPEARS
TODAY SHOULD ABOUT AS ACTIVE AS THURSDAY ACROSS THE MOUNTAINS AND
DESERTS BUT THE GREATEST INSTABILITY AREAS BEGINS TO SHIFT EASTWARD
SATURDAY AND SUNDAY. HOWEVER...SHOULD STILL BE ENOUGH INSTABILITY
FOR SATURDAY AND SUNDAY FOR ISOLATED THUNDERSTORMS OVER THE
MOUNTAINS AND DESERTS. THIS IS HANDLED WELL WITH THE CURRENT
FORECAST SO WILL NOT MAKE ANY UPDATES AT THIS TIME.

WITH THE POTENTIAL FOR THUNDERSTORMS BEING HIGH TODAY AND WITH THE
MOISTURE IN PLACE...WILL MAINTAIN THE FLASH FLOOD WATCH FOR THE
MOUNTAINS FOR THIS AFTERNOON AND EVENING.

MEDIUM RANGE MODELS AREA IN FAIRLY GOOD AGREEMENT INDICATING THE
SOUTHWEST RIDGE WEAKENING AND BEGINNING TO SHIFT INLAND AS A CUT OFF
LOW DEVELOPS OFF THE WEST COAST OVER THE WEEKEND. THE CUT OFF LOW
BEGINS TO OPEN UP4 AND MOVE ONSHORE AS A S/WV TROUGH EARLY NEXT WEEK
AS THE RIDGE SHIFTS FURTHER INLAND. THIS PLACES SOUTHERN CALIFORNIA
UNDER A SOUTHWEST TO WESTERLY FLOW.

SAN 000

.SAN...FLASH FLOOD WATCH (SEE LAXFFASAN).

HORTON

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:37 PM PDTFlash Flood WarningSGXSan Diego53 min

Nearby

Severe Thunderstorm Warnings in California, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.